Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 56, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2012, 12:02 AM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2012, 12:02 AM CDT (05:02 UTC)
- Expired
- Jul 3, 2012, 1:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 209 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 12:05 AM CDT | TSTM WND GST 60 | Ottertail, MN | AREA FROM RUSH LAKE THROUGH OTTERTAIL TO ABOUT THREE MILES SOUTH OF OTTERTAIL HAD TREMENDOUS WIND DAMAGE. CORN AND OTHER CROPS WERE FLATTENED ALONG WITH A LOT OF TREE DAMAGE. LOST POWER FOR ABOUT TWO HOURS. THE STRONG WINDS LASTED FOR ABOUT TEN MINUTES. |
| Jul 3, 12:05 AM CDT | HAIL 1.75 | Ottertail, MN | |
| Jul 3, 12:10 AM CDT | HAIL 1.25 | New York Mills, MN | REPORT FROM PUBLIC VIA MEDIA FACEBOOK. |
| Jul 3, 12:18 AM CDT | TSTM WND GST 60 | 8 Ese Henning, MN | VERY STRONG WINDS ROCKING LARGE SUV WHILE VEHICLE PARKED ON SIDE OF HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 6:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2216 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
078
WUUS53 KFGF 030502
SVRFGF
MNC111-159-030600-
/O.NEW.KFGF.SV.W.0056.120703T0502Z-120703T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1202 AM CDT TUE JUL 3 2012
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
WADENA COUNTY IN CENTRAL MINNESOTA...
* UNTIL 100 AM CDT
* AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF SEBEKA TO
4 MILES SOUTH OF OTTERTAIL...MOVING TO THE SOUTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WADENA...BLUE GRASS AND ALMORA AROUND 1210 AM CDT.
OYLEN AROUND 1215 AM CDT.
VERNDALE...WRIGHTSTOWN AND ALDRICH AROUND 1220 AM CDT.
STAPLES AIRPORT AROUND 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4636 9477 4638 9517 4611 9516 4634 9567
4668 9539 4669 9479
TIME...MOT...LOC 0502Z 299DEG 42KT 4665 9496 4634 9549
WIND...HAIL 60MPH 1.00IN
$$
DK2 follow-up statements
819
WWUS53 KFGF 030522
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1222 AM CDT TUE JUL 3 2012
MNC111-159-030600-
/O.CON.KFGF.SV.W.0056.000000T0000Z-120703T0600Z/
WADENA MN-OTTER TAIL MN-
1222 AM CDT TUE JUL 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WADENA COUNTY
IN CENTRAL MINNESOTA...AND EASTERN OTTER TAIL COUNTY IN WEST CENTRAL
MINNESOTA UNTIL 100 AM CDT...
AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 3 MILES WEST OF BLUE GRASS TO 2
MILES NORTHEAST OF ALMORA...MOVING TO THE SOUTHEAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
VERNDALE AROUND 1230 AM CDT.
OYLEN AND ALDRICH AROUND 1235 AM CDT.
STAPLES AIRPORT AROUND 1240 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4636 9477 4638 9517 4611 9516 4634 9567
4668 9539 4669 9479
TIME...MOT...LOC 0522Z 299DEG 42KT 4654 9504 4625 9530
WIND...HAIL 60MPH 1.00IN
$$
DK833
WWUS53 KFGF 030556
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1256 AM CDT TUE JUL 3 2012
MNC111-159-030606-
/O.EXP.KFGF.SV.W.0056.000000T0000Z-120703T0600Z/
WADENA MN-OTTER TAIL MN-
1256 AM CDT TUE JUL 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR WADENA COUNTY IN CENTRAL
MINNESOTA...AND EASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA
HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 4636 9477 4638 9517 4611 9516 4634 9567
4668 9539 4669 9479
TIME...MOT...LOC 0556Z 299DEG 42KT 4634 9454 4606 9480
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:42 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 2, 7:42 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 742 PM CDT MON JUL 2 2012 .DISCUSSION... WILL BE BRIEF THIS EVENING WITH ONGOING SEVERE WEATHER. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM...ALTHOUGH THE THREAT LIKELY WILL NOT LAST THIS LONG. THE MAIN SEVERE MCS IS MOVING INTO THE EASTERN FA NOW...WITH ANOTHER WEAK THUNDERSTORM IN NORTHEAST ND. EXPECT CONVECTION TO CONTINUE TO WEAKEN OVERNIGHT THE LLJ VEERS TO THE EAST. && .AVIATION... EXPECT THUNDERSTORM ACTIVITY TO WEAKEN THROUGH THE OVERNIGHT...WITH WINDS LIGHT OUTSIDE OF ANY THUNDERSTORM COMPLEX. IT SHOULD BE VFR IN ALL AREAS LATE TONIGHT INTO TUE. && .PREV DISCUSSION... /ISSUED 149 PM CDT MON JUL 2 2012/ DISCUSSION...FORECAST CHALLENGE THROUGH THE PERIOD WILL BE CONVECTIVE POTENTIAL AND TEMPERATURES. MODELS COMING INTO BETTER AGREEMENT WITH TIMING OF BOUNDARIES AND WILL USE BLEND FOR FORECAST. SOMEWHAT ABBREVIATED DISCUSSION DUE TO LOOMING SEVERE WEATHER THREAT. SURFACE BOUNDARY ORIENTED FROM ROUGHLY LANGDON/DVL SOUTHWARD TO SURFACE LOW OVER N CENTRAL SD. SHORTWAVE ALONG WYO/SD BORDER AREA WILL PROVIDE SUFFICIENT MID LEVEL SUPPORT TO INCREASE INTENSITY/COVERAGE OF CURRENT CONVECTION FROM CENTRAL TO NE ND. WITH HIGH CAPE/INSTABILITY AND SUFFICIENT SHEAR EXPECTING SVR STORMS ORGANIZING THIS AFTERNOON SHIFTING INTO NORTHERN MN THIS EVENING. WITH CURRENT CONVECTIVE PARAMETERS THUNDERSTORM COMPLEX LIKELY TO EVOLVE INTO BIG WIND THREAT ACROSS N MN. WILL ALSO INITIALLY SEE SOME TORNADO THREAT AS SURFACE LOW LIFTS NORTH ALONG BOUNDARY. AS STORMS PICK UP SPEED THIS EVENING FEEL MOST CONVECTION WILL BE EAST OF FA BY MIDNIGHT. UPSTREAM DEWPOINTS BEHIND BOUNDARY IN THE LOW-MID 60S WHICH WILL BRING SOME RELIEF TO CURRENT HIGH HUMIDITY. HIGH PRESSURE BUILDS IN FOR TUESDAY. WITH SLIGHTLY COOLER COLUMN AND DEWPOINTS HEAT INDICES ARE EXPECTED TO RANGE JUST BELOW ADVISORY CRITERIA BUT WILL NEED TO MONITORED. LOW PRESSURE REORGANIZES ACROSS THE NORTHERN HIGH PLAINS TUESDAY NIGHT AS NEXT WAVE CROSSES NORTHERN ROCKIES. BOUNDARY REACHES CENTRAL DAKOTAS BY 12Z WEDNESDAY SO WILL ORIENT POPS ACROSS WESTERN AND SOUTHERN FA. RESPECTABLE WARM ADVECTION AND INCREASED MIXING WILL CONTINUE TO KEEP OVERNIGHT MINIMUMS WARM. BOUNDARY CROSSES FA ON THE 4TH WHICH WILL MAKE FOR ANOTHER ROUND OF ACTIVE WEATHER. 70+ DEWPOINTS LIFT NORTHWARD AHEAD OF BOUNDARY AND CLOUD COVER WILL DETERMINE MAXIMUM TEMPERATURES AND CORRESPONDING HEAT INDEX ADVISORY POTENTIAL. BOUNDARY SAGS SOUTH AND EAST OVERNIGHT WEDNESDAY AND BY THURSDAY AM PCPN SHOULD BE CONFINED TO FAR SOUTHERN FA. MODELS IN MORE AGREEMENT ON THURSDAY ON STALLING FRONT OUT ACROSS EAST CENTRAL SD/S MN WHICH WOULD LIMIT PCPN POTENTIAL TO FAR SOUTHERN FA. FARTHER NORTH HIGH PRESSURE SHOULD LIMIT ANY RAIN POTENTIAL AND STARTED PULLING POPS WITH GOOD MODEL AGREEMENT. LONG TERM (THU NIGHT-MON)... MOST OF THE LONG TERM CONTINUES TO BE DOMINATED BY RIDGING WITH THE MAIN QUESTION BEING CONVECTIVE CHANCES AND TEMPS. MODELS ESSENTIALLY AGREE WITH THE RIDGING BREAKING DOWN MORE INTO NORTHWEST FLOW BY SUN INTO MON. CONTINUES TO LOOK LIKE A RIDGE RIDER SCENARIO WITH PERIODIC CONVECTIVE CHANCES AND MODELS SHOWING THESE TO BE BETTER OVER THE SOUTHERN HALF OF THE FA. WITH SFC HIGH PRESSURE TO THE NORTH/NE THIS IS POSSIBLE BUT HARD TO COMPLETELY RULE OUT ANY AREA THIS FAR OUT. AS NORTHWEST FLOW BUILDS IN SUN INTO MON PCPN CHANCES START TO DWINDLE. TEMPS SHOULD STAY ABOUT NORMAL FOR JULY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
Hazardous weather outlook, Jul 2, 6:56 AM CDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT MON JUL 2 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 656 AM CDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A HEAT ADVISORY FROM 1PM TO 7PM TODAY ACROSS THE RED RIVER VALLEY AND MN LAKES COUNTRY. HOT TEMPERATURES AND HUMID CONDITIONS WILL PRODUCE HEAT INDICES OF 98 TO 105 DEGREES TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR DVL IN MID AFTERNOON AND MOVE INTO THE GFK AND FAR AREAS IN THE 5 TO 7PM TIME FRAME. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING HAIL AND WIND ALONG WITH LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WITH THE POSSIBILITY OF DAMAGING HAIL AND WINDS. THE THREAT AREA INCLUDES AREAS ALONG AND EAST OF THE RED RIVER VALLEY AS A COLD FRONT AND HUMID AIRMASS COMBINE TO INITIATE THUNDERSTORMS. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND THE COLD FRONT STALLS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK
In the hours before
Local storm report, Jul 2, 8:39 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM NON-TSTM WND GST 13 NE PARK RAPIDS 47.05N 94.86W
07/02/2012 E60.00 MPH HUBBARD MN TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN AROUND CAMP
WILDERNESS NEAR EMMAVILLE...WIND ESTIMATE BETWEEN 50 AND
70 MPH
&&
SPEICHERLocal storm report, Jul 2, 8:42 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
842 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 13 NE PARK RAPIDS 47.05N 94.86W
07/02/2012 E60.00 MPH HUBBARD MN TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN AROUND CAMP
WILDERNESS NEAR EMMAVILLE...WIND ESTIMATE BETWEEN 50 AND
70 MPH
&&
SPEICHERLocal storm report, Jul 2, 10:11 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1011 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 4 WSW BECIDA 47.33N 95.16W
07/02/2012 HUBBARD MN TRAINED SPOTTER
TIME ESTIMATED ... NEW RECREATIONAL AREA NEAR LASALLE
LAKE HAS NUMEROUS TREES DOWN
0700 PM TSTM WND DMG 3 SSW BEMIDJI 47.44N 94.90W
07/02/2012 BELTRAMI MN EMERGENCY MNGR
TIME ESTIMATED...A FEW ROOFS OFF OF BUILDINGS AT
OAKSVILLE CHRISTIAN COLLEGE AND NUMEROUS TREES DOWN ON
CAMPUS
&&
SPEICHERLocal storm report, Jul 2, 11:01 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1101 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL PELICAN RAPIDS 46.57N 96.09W
07/02/2012 E1.00 INCH OTTER TAIL MN BROADCAST MEDIA
REPORT OBTAINED FROM PUBLIC VIA FACEBOOK
&&
DKELLENBLocal storm report, Jul 2, 11:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1136 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL PELICAN RAPIDS 46.57N 96.09W
07/02/2012 E0.75 INCH OTTER TAIL MN TRAINED SPOTTER
&&
DKELLENBLocal storm report, Jul 2, 11:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1139 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL NEW YORK MILLS 46.52N 95.37W
07/02/2012 E1.00 INCH OTTER TAIL MN BROADCAST MEDIA
PUBLIC REPORT VIA FACEBOOK
&&
DKELLENBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard | 56 min |
| Jul 2, 7:27 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 63 min |
| Jul 2, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 48 min |
| Jul 2, 11:06 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 39 min |
| Jul 2, 11:26 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 49 min |
| Jul 3, 4:17 AM CDT | Heat Advisory | FGF | Grant, Otter Tail, Wadena, Wilkin | 15 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.